ADVERTISEMENT
ADVERTISEMENT
nisperos

Hives

First, thanks to all who write on these forums, as it's good to hear from people with direct experience...

I have a 21 y/o daughter with a seizure disorder who is severely developmentally disabled.  Her cognitive level (mental age) is about that of a 10 month old.  She has no formal communication including no signing or ability to use assistive technology including simple communication like picture symbols so, for us, it's all guesses.  She uses a wheelchair which she can't self-propel, but is physically actually more like a toddler since she can crawl, reach for things, pull to stand, and get up and down from a couch or bed.  Unrelated to her presumed DD diagnosis, she had a stroke at age 8, but now looks pretty much the same as before with very minor residuals if any.  She also has problems with chronic constipation and seems to have a bit of intermittent urine retention as sometimes she can go for many hours without voiding and then soak 2 diapers in less than 40 minutes. She is also borderline low body weight and takes a Boost nutrition drink 3X a week...

Back in the day, as an infant and toddler, she was briefly on phenobarb, then tegretol, and for probably more than 15 years has been on depakote with relatively good results.  Here's the problem.  She recently has developed chronic hives.  In general, hives can be very difficult to figure out the etiology (cause of).  Nevertheless, hives and skin rashes are a possible side-effect of depakote. Here's another piece: she's been on generic valporic acid for many months now... 

It took us a long time to figure out what the skin condition was.  It really started about 3 years ago and was off and on.  We were told alternatively that it was viral or fungal, and finally, that it was hives which was confirmed by a dermatologist.  However, before I could get into the derm, I looked up hives on the Internet and it suggested an anti-histamine and Vitamin C, so I started her on that right away (along with the steroid cream which had been prescribed by her regular treating physician).  The derm told me that the generic benadryl which I had been giving my daughter was my best friend and to continue doing that.  Of course, both the pediatrician and the dermatologist took down all the meds she was taking and no one said anything about a possible medication related effect.  The hives keep coming back if she goes off the benadryl for just a day...

I went to the neuro and he said if I was fine with the hives and benadryl, he was fine.  I understand that the cause of hives can be hard to track down, but daily benadryl has my daughter sleeping all the time, so I wanted to consider something else.  He suggested 2 things: go back to the name brand stuff, and then he also gave me the sample starter kit for Vimpat.  Well, when I got home, I looked up Vimpat and found out that it is only FDA approved as an adjunct or an addition to other seizure meds to improve seizure control.  Based on this, I have NOT started my daughter on Vimpat. So, I'm open to suggestions (and, just the last couple of days, the hives are appearing even with the benadryl.):

I told that neuro that given a skin issue, I do not want to try her on Lamictal.

She doesn't do too well with liquid medications (and doesn't swallow others, usually bites down on things) 

Depakote sprinkles which she currently takes are enteric coated and tasteless. Neurontin comes in capsules, but I don't believe they are enteric coated so I presume a bitter taste.  Topamax I believe has the enteric coated sprinkles, but the problems with a need for proper hydration could be a major issue given her already having problems with chronic constipation and intermittent urine retention. Also, further weight loss would not be good.  I think Tegretol and Dilantin both have chewable versions (berry flavored or something), but I don't think with a young woman, I want to risk the issue of facial hair. 

Tegretol didn't work so well when she was young, but might be worth a try.

Ataxia and incoordination are listed as potential side-effects of lyrica (her neuro condition already comes with that, she has residuals of minor weakness from a now distant stroke, and she had tendon-transfer/tendon-release on one lower extremity).  We do need her to be able to at least weight bear for a few seconds as she doesn't otherwise help with transfers.

Suggestions as to what might work and/or what else I should stay away from would be appreciated. Also, anyone with a story about developing side-effects from a seizure med which they had been on for a long time would be of interest. Thank you.